Indiana, 2007

Damaging Winds in Indiana, July 4, 2007

July 4, 2007 · NWS LMK · 2 events in 2 counties and zones

An approaching cold front along with an upper level system set off some isolated severe thunderstorms over south central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An approaching cold front along with an upper level system set off some isolated severe thunderstorms over south central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 4, 2:04 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 4, 2:04 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 PM EDT WED JUL 4 2007

.SHORT TERM (TONIGHT AND THURSDAY)...

THUNDERSTORMS DEVELOPING ACROSS THE FORECAST AREA THIS
AFTERNOON...WITH STORMS ACROSS INDIANA AND WESTERN KENTUCKY EXPECTED
TO MOVE INTO THE CWA OVER THE COURSE OF THE AFTERNOON AS WELL. VERY
UNSTABLE AIR MASS WITH DECENT DIRECTIONAL WIND SHEAR WILL LEAD TO
SEVERE THUNDERSTORM POTENTIAL AND WILL BE ADDING MENTION TO THE
ZONES THIS AFTERNOON.  BIGGEST THREAT SHOULD BE STRONG WINDS AND
HEAVY RAIN...THOUGH SOME STORMS MAY CONTAIN SMALL HAIL AS WELL.
SEVERE WATCH IN EFFECT THROUGH  EDT THIS EVENING.

THUNDERSTORMS SHOULD MOVE SOUTHEAST AND WEAKEN DURING THE COURSE OF
THE EVENING WITH ONLY ISOLATED TO SCATTERED SHOWER ACTIVITY EXPECTED
OVERNIGHT. COLD FRONT WORKS SOUTH INTO THE AREA THURSDAY MORNING
SPREADING ADDITIONAL CHANCES FOR THUNDERSTORMS INTO SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY. THERE IS AN ISOLATED CHANCE FOR SOME
SEVERE WEATHER OVER THE EASTERN PORTION OF THE AREA THURSDAY
AFTERNOON AND EVENING...BUT WILL WAIT TO SEE HOW COLD FRONT
PROGRESSES BEFORE MENTIONING IT IN THE ZONES.

MACZKO

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

THURSDAY NIGHT-FRIDAY NIGHT...

BY 00Z TOMORROW NIGHT...THE COLD FRONT WILL BE ALIGNED CLOSE TO THE
OHIO RIVER. SHOWERS AND STORMS SHOULD BE MAINLY CONCENTRATED ACROSS
THE SOUTHERN CWA...BUY MAY KEEP A SLT CHC ACROSS THE IN AND NRN KY
COUNTIES DUE TO SHORTWAVE ENERGY DROPPING FROM THE NORTH.
HOWEVER...WE DRY OUT FAST BEHIND THE FRONT...SO MAY OPT OUT OF
PRECIP ACROSS THE NORTH HALF OF THE CWA. WILL END ALL POPS BY 12Z
FRI MORN. DEEP-LAYER SHEAR IS AROUND 30KTS...SO COULD HAVE SOME
STRONGER TO ISOLATED SEVERE STORMS GOING ON TOMORROW NIGHT...BUT
MOST OF THIS ACTIVITY WILL BE ESE OF THE CWA WHERE THE STRONGER
WINDS SHOULD RESIDE.

SKIES SHOULD BECOME PARTLY CLOUDY TO CLEAR BEHIND THE FRONT ON
FRIDAY...WITH TEMPS REBOUNDING BACK INTO THE UPPER 80S. WITH A DROP
IN DEWPOINTS AS WELL...LOW TEMPS FRIDAY NIGHT WILL BE PLEASANT IN
THE LOW TO MID 60S.

SATURDAY-SUNDAY...

SURFACE HIGH PRESSURE WILL DOMINATE OVER THE WEEKEND...KEEPING
CONDITIONS DRY. A WARMING TREND WILL BEGIN AS THE NORTHWESTERLY FLOW
ALOFT BECOMES MUCH MORE RELAXED AND NEARLY ZONAL. LOW 90S FOR HIGHS
ON SATURDAY AND MID 90S FOR HIGHS ON SUNDAY LOOKS REASONABLE.

MONDAY-WEDNESDAY...

MODELS DIFFER A BIT LATE IN THE FORECAST PERIOD. GFS INDICATES A
MORE PROGRESSIVE NORTHERN STREAM...WITH A WEAK UPPER TROUGH AND
ASSOCIATED COOL FRONT DIVING SOUTHWARD OUT OF CANADA INTO THE
AREA BY TUESDAY. THE EURO IS MORE ZONAL OR LESS AMPLIFIED WITH
ITS UPPER PATTERN AND KEEPS THE ACTIVE NORTHERN STREAM NORTH OF THE
AREA...SIMILAR TO THE GFS ENSEMBLES AND HPC GUIDANCE.

THOUGH THE TIMING IS DIFFERENT...MODELS TEND TO BE TOO AGGRESSIVE
WITH THE SOUTHWARD PROGRESSION OF THESE FRONTS WITHIN A SUMMER
PATTERN...SO HAVE LEANED TOWARD THE HPC/EURO/GFS ENSEMBLES AND KEPT
THE CWA DRY THROUGH THE FIRST PART OF TUESDAY. THEN WITH THE SLOWER
FRONTAL APPROACH...HAVE POPS IN TUESDAY AFTN THROUGH WEDNESDAY.
GIVEN HOW UNSTABLE IT WILL BE...IF ANY STORMS FORM SOME ARE SURE TO
BE STRONG.

TEMPS MONDAY SHOULD BE VERY WARM...WITH MID 90S POSSIBLE. CLOUDS AND
POTENTIAL PRECIP COULD LOWER THESE VALUES ON TUESDAY AND ESPECIALLY
WEDNESDAY WITH POTENTIAL FROPA.

AL

&&

.AVIATION DISCUSSION (18Z TAFS)...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE AREA THROUGH THE NEXT 24 HOURS.

SCATTERED THUNDERSTORMS THAT HAVE DEVELOPED OVER EASTERN ILLINOIS
AND SOUTHERN INDIANA WILL MOVE SOUTH INTO CENTRAL KENTUCKY BEGINNING
AROUND OR SHORTLY AFTER 18Z. SCATTERED THUNDERSTORMS SHOULD MOVE
INTO NORTH CENTRAL KENTUCKY AND THE VICINITY OF KSDF AROUND
20Z...WITH MVFR CONDITIONS LIKELY AT TIMES UNDER HEAVY RAINFALL AND
GUSTY WINDS IN SCATTERED THUNDERSTORMS THROUGH AROUND 06Z THURSDAY.

KBWG...KLEX AND SOUTH CENTRAL KENTUCKY WILL SEE MORE ISOLATED
THUNDERSTORM ACTIVITY BEGINNING AROUND OR SHORTLY BEFORE 00Z
THURSDAY WITH ONLY OCCASIONAL MVFR CONDITIONS EXPECTED THROUGH
AROUND 12Z THURSDAY.

MACZKO

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 4, 2:15 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT WED JUL 4 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
315 PM EDT (215 PM CDT) WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

A COLD FRONT APPROACHING FROM THE NORTHWEST HAS SPARKED SCATTERED
THUNDERSTORMS ACROSS SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY.
GIVEN THE HEATING AND MOISTURE IN PLACE...A FEW STORMS COULD
BECOME STRONG TO SEVERE...WITH STRONG WINDS AND SMALL HAIL BEING
THE MAIN THREATS. BECAUSE OF THIS...A SEVERE THUNDERSTORM WATCH IS
IN EFFECT UNTIL 10 PM EDT FOR THE ENTIRE OUTLOOK AREA.

HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL ALSO OCCUR WITH ANY
THUNDERSTORM THIS EVENING. THE THUNDERSTORM ACTIVITY SHOULD WEAKEN
AND DISSIPATE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON THURSDAY...THE COLD FRONT WILL STILL BE AROUND THE OHIO RIVER.
AS THIS DROPS SOUTH TOWARD TENNESSEE...SCATTERED STRONG STORMS
WILL BE POSSIBLE MAINLY ACROSS SOUTH-CENTRAL KENTUCKY AND THE
BLUEGRASS REGION. AGAIN...A FEW STORMS COULD BECOME SEVERE WITH
STRONG WINDS BEING THE MAIN THREAT. THIS ACTIVITY IS EXPECTED TO
END FROM NORTH TO SOUTH THURSDAY NIGHT.

A COLD FRONT IS EXPECTED TO APPROACH THE REGION NEXT
TUESDAY...BRINGING WITH IT ANOTHER ROUND OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN ON THURSDAY.

AL/MACZKO

In the hours before

Special weather statement, Jul 4, 3:34 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
434 PM EDT WED JUL 4 2007

INZ076-077-042115-
ORANGE-WASHINGTON-
434 PM EDT WED JUL 4 2007

...STRONG THUNDERSTORMS ACROSS NORTHERN ORANGE AND WASHINGTON
COUNTIES IN SOUTHERN INDIANA...

AT 429 PM EDT(329 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF SALEM...TO 6 MILES NORTH OF PAOLI...TO 10 MILES SOUTH
OF SHOALS...MOVING EAST-SOUTHEAST AT 20 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR...SMALL PEA SIZE
HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE...
  NEAR RUSH CREEK VALLEY BY 440 PM EDT.
  NEAR PLATTSBURG BY 445 PM EDT.
  NEAR FRENCH LICK BY 455 PM EDT.
  NEAR CAMPBELLSBURG BY 505 PM EDT.
  NEAR SALEM BY 515 PM EDT.

THESE STORMS WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE
MARKERS 16 AND 33.

CONTINUOUS LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

AL

The radar

The Louisville radar (KLVX), 74 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 4, 3:59 PM EST
Where
Washington County, 2 mi N of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.629, -86.100

Two trees were downed.

Thunderstorm Wind, Scott

When
July 4, 4:22 PM EST
Where
Scott County, Austin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.750, -85.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40889, 40890.